§ Mr. Peter Bottomley
asked the Secretary of State for Social Services if he will give, for each year between November 1972 and November 1977: (a) the percentage increase in the heating allowances paid to supplementary benefit claimants, (b) the percentage increase in the fuel component of the retail price index and (c) the percentage increase in the price of each fuel included in the fuel component; and if he will give similar estimates for the year November 1977 to November 1978.
from adverse side effects caused by the use of the drug Eraldin (Practolol);
(2) what advice he has received from the committee of experts studying the general practitioners' yellow card system for reporting adverse drug side effects to the Committee on Safety of Medicines;
(3) what advice the chief scientists of the health department and the Committee on Safety of Medicines have received from the panel of experts investigating the mechanism of the Eraldin (Practolol) syndrome;
(4) what information, with reference to the number of deaths and persons suffering from Eraldin (Practolol) adverse side effects, have been given to him by community health councils.531W
§ Mr. Moyle
By 30th April 1978, the Committee on Safety of Medicines had received from doctors approximately 2,010 reports of patients who had developed suspected reactions to practolol (Eraldin), of which 35 were deaths. Most of these suspected reactions occurred before or during 1974 when a possible association with Eraldin was first recognised. It is likely that a proportion of the reports relate to events which would have occurred independently or which were due to concurrently administered drugs and bear no relation to treatment with practolol. My Department has received no information from community health councils on the number of persons suffering from suspected adverse reactions to practolol.
In the light of consultations at present in progress with the appropriate professional bodies, the Committee on Safety of Medicines is to put forward detailed proposals on new measures for the improved post-marketing surveillance of drugs to complement its existing "yellow card" system for the reporting by doctors of suspected adverse reactions.
Following advice from the working party on beta-blocking agents, the chairman of the Committee on Safety of Medicines wrote on 10th May 1978 to the professional journals stating that there had been reports of rashes or dry eyes associated with the use of all the drugs in this group but that in most cases signs and symptons had cleared when treatment was withdrawn. He said that the Committee had received no evidence that any of the currently available beta-blockers produced reactions of comparable severity to practolol. The working party is continuing to keep in touch with research in this field and with pharmaceutical companies marketing beta-blocking agents in the United Kingdom.